Hail, Hamilton
- When
- August 16, 6:54 PM MST
- Where
- Hamilton County, 13.14 mi N of Coolidge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.220, -101.990
Most of the hail was smaller than a quarter.
A couple of thunderstorms became marginally severe during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A couple of thunderstorms became marginally severe during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 4:49 PM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 649 PM CDT SUN AUG 16 2015 ...Updated aviation section... .SHORT TERM...(THIS EVENING THROUGH Monday) ISSUED AT 307 PM CDT SUN AUG 16 2015 A shortwave trough progressing across the northern plains has pushed a cold front into southwestern Nebraska this afternoon. A surface trough in the lee of the Rockies has resulting in a continuation of south winds, but surface dewpoints were not all that high by August standards(58 and 63F). The highest surface based CAPE values (>2000 j/kg) were in far western Kansas where the highest dewpoints and highest potential temperatures were located. Thunderstorms are expected to develop along the surface trough near the Colorado state line late this afternoon and then gradually spread eastward tonight. Given the limited CAPE farther east, storms will tend to weaken by as they move eastward. The storms in far western Kansas could be marginally severe. A strong shortwave trough by August standards will begin to approach the western high plains by late Monday. Tonight's storms could linger on Monday in elevated fashion. Later Monday, surface based storms could develop in far western Kansas and a few of these storms could be marginally severe across. Highs ought to be a little lower on Monday due to the cloud cover and possible precipitation, with upper 80s expected. .LONG TERM...(Monday NIGHT THROUGH Sunday) ISSUED AT 307 PM CDT SUN AUG 16 2015 The aforementioned shortwave trough will move across the plains on Tuesday. Widespread thunderstorms Monday night will spread southeastward into south central Kansas by Tuesday afternoon, the severity of which will depend on the extent of airmass recovery. Precipitation should be exiting western Kansas Tuesday night as the cold front sweeps through. Temperatures will drop into the 50s across most of western Kansas, with readings near 60 in south central Kansas. A much cooler airmass will progress into Kansas by Wednesday, with highs only topping out in the 70s. Temperatures could drop into the lower to mid 50s by Wednesday night due to light winds and lower dewpoints. Dry weather will persist into early Friday along with a warming trend as lee troughing and south winds resume. Thunderstorm chances may increase again as early as Friday as weaker shortwave troughs arrive in advance of the next stronger one. But the best storm chances will be late Saturday as a cold front and stronger shortwave trough approach. After highs near or greater than 90 Friday and Saturday, cooler highs near 80 are likely by Sunday. Dry weather can be expected Sunday through Tuesday in the wake of the cold front. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Monday EVENING) ISSUED AT 645 PM CDT SUN AUG 16 2015 A cold front moving through northwestern Kansas may bring increased cloudiness and scattered thunderstorms to the TAF sites this evening into the overnight period. Current thinking has MVFR conditions at the HYS terminal around 02Z and at the GCK terminal around 04Z. Confidence is lower that these storms will make it to the DDC terminal and VCTS has been placed to reflect this. Otherwise expect south southeasterly winds to continue across the TAF sites overnight. One exception to this will be at the HYS terminal where the aforementioned cold front may move through towards sunrise tomorrow shifting winds to the northeast. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 89 67 87 / 30 30 50 50 GCK 66 88 65 86 / 50 40 40 40 EHA 66 89 65 87 / 40 50 40 30 LBL 68 89 67 88 / 30 40 50 50 HYS 67 88 66 84 / 40 40 50 50 P28 69 91 69 89 / 20 20 40 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Hovorka_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT SUN AUG 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-172100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 353 PM CDT SUN AUG 16 2015 /253 PM MDT SUN AUG 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. STORMS ACROSS FAR WESTERN KANSAS COULD CONTAIN SMALL HAIL AND WIND GUSTS UP TO 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEATHER HAZARDS EXPECTED... LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AND THEN AGAIN BY FRIDAY AND SATURDAY. THE STORMS TUESDAY COULD BE SEVERE IN SOUTH CENTRAL KANSAS, WITH HAIL AS LARGE AS GOLF BALLS. HAZARDS WEATHER RISK... MONDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT SUN AUG 16 2015
KSZ030-170130-
TREGO KS-
747 PM CDT SUN AUG 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
830 PM CDT...
AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF SAINT PETER...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...VODA AND TREGO CENTER.
LAT...LON 3899 9961 3871 10011 3872 10011 3881 10015
3913 10015 3913 9984
TIME...MOT...LOC 0047Z 322DEG 11KT 3921 10018
HOVORKASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 739 PM MDT SUN AUG 16 2015 KSZ061-170230- HAMILTON KS- 739 PM MDT SUN AUG 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL 830 PM MDT... AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF COOLIDGE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN HAMILTON COUNTY. LAT...LON 3826 10204 3826 10156 3806 10156 3810 10205 TIME...MOT...LOC 0138Z 274DEG 13KT 3819 10197 HOVORKA
The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Most of the hail was smaller than a quarter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600368, 600369.